The latest pediatric complication linked with the COVID19 coronavirus is Kawasaki’s disease. Here are a few of my thoughts on the matter. Hopefully this will clarify things a little bit and diminish some worry.
First, Kawasaki’s disease is not a new or unknown condition. It was first described in 1971 by a Japanese physician and was initially called mucocutaneous lymphnode syndrome. It is a vasculitis (inflammation of blood vessels) characterized by prolonged fever (greater than 5 days), non-exudative conjunctivitis (red eyes without discharge), red cracked lips with strawberry tongue, rash, extreme irritability, and peeling of hands and feet. The most concerning side effect is the development of arterial aneurisms (weakness of the walls of blood vessels) especially vessels of the heart. It is diagnosed clinically which means there is no specific test. Fever of 5 days and elevated inflammatory markers (ESR and CRP) are requisite along with some of they signs and symptoms mentioned as well as increase liver enzymes, pyuria, elevated white blood cells, and elevated platelets. It is an enigmatic condition as it can resemble Adenovirus disease, Strep Scarlet Fever, and Strep and Staph Toxic Shock Syndrome. Although an infectious trigger has always been suspected, there has never been conclusive proof of any causative agent.
The AAP looked at a single case from the New York area that was a COVID19 + six month old also diagnosed with Kawasaki’s disease. Since then there have been news reports and discussion from New York’s governor of three pediatric deaths attributed to Kawasaki’s disease and COVID 19. The New York Department of Public Health is investigating the cases of 100 suspected Kawasaki’s disease cases. The American Academy of Pediatrics has come out with a statement on healthychildren.org on what we are now calling Pediatric Multi-system Inflammatory Syndrome (PIMS). This is thought to be a separate disease from Kawasaki’s Disease and Toxic Shock Syndrome. The symptoms are fever for more than 4 days that cannot be controlled with Motrin or Tylenol, with abdominal pain, diarrhea and vomiting, rash with changes in skin color, trouble breathing, confusion or overly sleepy (lethargy). It is important to recognize that this is a rare complication of a rare disorder. Pediatricians all over the country are urging parents not to panic. More details are sure to arise and it will remain important to get your information from good sources. I am cautiously optimistic that we are headed in the right direction. I encourage everyone to be respectful and understanding of one another as we head into the next phase of the pandemic.